Rocky Mountain Journal of Mathematics

On the irrationality of infinite series of reciprocals of square roots

Jaroslav Hančl and Radhakrishnan Nair

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


This paper gives sufficient conditions on the sequence $\{a_n\}_{n=1}^\infty $ of positive integers to ensure that the number $\sum _{n=1}^\infty 1/{\sqrt {a_n}}$ is irrational.

Article information

Rocky Mountain J. Math., Volume 47, Number 5 (2017), 1525-1538.

First available in Project Euclid: 22 September 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11J72: Irrationality; linear independence over a field

Irrationality infinite series square roots


Hančl, Jaroslav; Nair, Radhakrishnan. On the irrationality of infinite series of reciprocals of square roots. Rocky Mountain J. Math. 47 (2017), no. 5, 1525--1538. doi:10.1216/RMJ-2017-47-5-1525.

Export citation


  • A.V. Aho and N.J.A. Sloane, Some doubly exponential sequences, Fibonacci Quart. 11 (1973), 429–437.
  • P. Corvaja and U. Zannier, On the rational approximation to the powers of an algebraic number: Solution of two problems of Mahler and Mendès France, Acta Math. 193 (2004), 175–191.
  • P. Erdős, Some problems and results on the irrationality of the sum of infinite series, J. Math. Sci. 10 (1975), 1–7.
  • S. Finch, Mathematical constants, in Encyclopedia of mathematics and its applications 94, Cambridge University Press, Cambridge, 2003.
  • K. Gözeri, A. Pekin and A. Kilicman, On the transcendence of some power seriws, Adv. Diff. Eq. 2013 (2013), 8 pages.
  • J. Hančl, Expression of real numbers with help of infinite series, Acta Arith. 59 (1991), 97–104.
  • ––––, Two criteria for transcendental sequences, Matematiche 56 (2001), 149–160.
  • ––––, A criterion for linear independence of series, Rocky Mountain J. Math. 34 (2004), 173–186.
  • J. Hančl, S. Pulcerová, O. Kolouch and Št\v epnička, A note to the transcendence of infinite products, Czech. Math. J. 62 (2012), 613–623.
  • I.M. Isaacs, Degree of sums in a separable field extension, Proc. Amer. Math. Soc. 25 (1970), 638–641.
  • T. Kanoko, T. Kurosawa and I. Shiokawa, Trancendence of reciprocal sums of binary recurrences, Monats. Math. 157 (2009), 323–334.
  • J. Liouville, Nouvelle démonstration d'un théoréme sur les irrationelles algébriques, C.R. Acad. Sci. Paris 18 (1844), 910–911.
  • E. Lucas, Théorie des fonctions numériques simplement périodiques, Amer. J. Math. 1 (1878), 184–240.
  • M. Mignotte, Approximation des nombres algébriques par des nombres algébriques de grand degré, Ann. Fac. Sci. Toulouse Math. 1 (1979), 165–170.
  • K. Nishioka, Mahler functions and transcendence, Lect. Notes Math. 1631, Springer, Berlin, 1996.
  • P. Rucki, Irrationality of infinite series of a special kind, Math. Slovaca, to appear.
  • C.L. Stewart, On heights of multiplicatively dependent algebraic numbers, Acta Arith. 133 (2008), 97–108.
  • J. Šustek, New bounds for irrationality measures of some fast converging series, Math. Appl. 3 (2014).
  • M. Waldschmidt, Diophantine approximation on linear algebraic groups, Transcendence properties of the exponential function several variables, Grundl. Math. Wissen. 326 (2000), Springler Verlag, Berlin.